New Mexico, 2011Flash Flooding in New Mexico, July 24, 2011
July 24, 2011 · NWS EPZ · 2 events in 1 county or zone
An upper high was centered near the Texas Panhandle with a deep, moist easterly flow in place across the Gila Region. Several thunderstorm clusters produced flash flooding in several parts of Grant County where a couple of locations reported nearly three inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high was centered near the Texas Panhandle with a deep, moist easterly flow in place across the Gila Region. Several thunderstorm clusters produced flash flooding in several parts of Grant County where a couple of locations reported nearly three inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 2:43 AM MST, 11 hours 2 minutes earlier.
Area forecast discussion, Jul 24, 2:43 AM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
343 AM MDT SUN JUL 24 2011
.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION FROM THE EAST. AS A RESULT THERE WILL BE GOOD CHANCES
FOR THUNDERSTORMS WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAINS
AND FLOODING. HIGH PRESSURE ALOFT WILL CAUSE SOME DECREASE IN
THUNDERSTORM COVERAGE THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...
AIR MASS REMAINS MOIST AND UNSTABLE ACROSS THE CWA AS SOUTHERN NEW
MEXICO AND WESTERN TEXAS REMAIN LOCATED SOUTH OF A BROAD EAST TO
WEST ORIENTED RIDGE. THUS DEEP SOUTHEAST FLOW IS SUSTAINING
SIGNIFICANT WATER VAPOR INFLOW WITH PRECIPITABLE WATER AROUND 1.5
AND FORECASTED AFTERNOON MUCAPES FROM 500 TO 1000 J/KG OVER MOST
OF THE REGION. INVERTED TROUGH WILL BE MOVING ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING GENERATING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AGAIN. FREEZING LEVELS ABOVE 12,00 FEET
AGL INDICATE EFFICIENT WARM CLOUD RAIN PROCESSES WILL OCCUR WHILE
STEERING FLOW UNDER 10 KT AND DEEP MOISTURE SUGGEST SLOW MOVING
AND POSSIBLY EVEN BACK BUILDING CELLS WITH LITTLE OUTFLOW. THUS
POTENTIAL FOR HEAVY RAINS AND ISOLATED AREAS OF FLOODING WILL
PERSIST THROUGH AT LEAST TONIGHT.
LARGER SCALE TRENDS THOUGH THE REMAINDER OF THE WEEK SHOULD
INCLUDE THE RIDGE AXIS SHIFTING SOUTHWARD INTO THE CWA. THIS
WILL RESULT IN SYNOPTIC SCALE SUBSIDENCE AND INFLOW OF WARMER
DRIER MORE STABLE AIR ALOFT. LOW LEVEL EAST TO SOUTHEAST FLOW WILL
SUSTAIN ENOUGH MOISTURE TRANSPORT TO PRODUCE A FEW STORMS EACH DAY
BUT OVERALL PATTERN CHANGE MEANS A GRADUAL DECREASE IN
THUNDERSTORM COVERAGE AFTER MONDAY.
&&
.AVIATION...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION FROM THE EAST. THIS PATTERN WILL PRODUCE SCATTERED
AREAS OF MVFR AND A FEW AREAS OF IFR CEILINGS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS. VISIBILITIES WILL BE REDUCED TO UNDER A
QUARTER MILE IN HEAVY RAINS OVER ISOLATED LOCATIONS.
&&
.FIRE WEATHER...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION FROM THE EAST. AS A RESULT THERE WILL BE GOOD CHANCES
FOR THUNDERSTORMS WITH A FEW STORMS PRODUCING AT LEAST 2 INCHES OF
RAIN WITH FLOODING. THE WIDESPREAD WETTING RAINS SHOULD KEEP THE
FIRE DANGER LOW OVER MUCH OF THE REGION. HIGH PRESSURE ALOFT WILL
CAUSE SOME DECREASE IN THUNDERSTORM COVERAGE TUESDAY THROUGH
FRIDAY. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL AROUND 30 TO 40
PERCENT TODAY AND MONDAY AND FROM 20 TO 30 PERCENT TUESDAY THROUGH
FRIDAY. AFTERNOON WINDS SHOULD HAVE SPEEDS AROUND 10 TO 20 MPH
WITH STRONGER GUSTS NEAR THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 91 75 93 75 96 / 60 50 30 30 10
SIERRA BLANCA TX 89 71 92 71 94 / 60 50 20 20 10
LAS CRUCES 90 74 92 73 96 / 50 50 30 30 10
ALAMOGORDO 90 71 93 71 95 / 50 50 20 30 10
CLOUDCROFT 66 50 67 50 70 / 50 60 40 30 20
TRUTH OR CONSEQUENCES 89 71 91 71 93 / 40 50 30 40 10
SILVER CITY 81 61 81 62 83 / 60 60 50 50 30
DEMING 90 72 92 72 94 / 50 50 30 40 20
LORDSBURG 90 71 92 71 94 / 50 50 40 50 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH
Hazardous weather outlook, Jul 24, 10:15 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT SUN JUL 24 2011
NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
DEEP MONSOONAL MOISTURE REMAINS OVER THE BORDERLAND TODAY WITH THIS
MORNINGS SOUNDING SHOWING OVER 1.5 INCHES OF PRECIPITABLE WATER. IN
ADDITIONS THE SOUNDING CONTINUED TO SHOW LIGHT WINDS ALOFT AND
MODERATE INSTABILITY. ALOFT SATELLITE AND FORECAST MODEL DATA SHOW A
DISTURBANCE TRACKING W/NE JUST SOUTH OF THE U.S./MEXICO BORDER
TOWARD THE BOOTHEEL OF NM. ALL THIS MEANS THAT AFTERNOON HEATING...
UPSLOPE FLOW...OUTFLOW BOUNDARIES...AND INSTABILITY ALOFT WILL HELP
TO GENERATE SCATTERED TO POSSIBLY NUMEROUS STORMS AREA WIDE LATER
TODAY AND THROUGH THE OVERNIGHT PERIOD. SLOW STORM MOTION AND DEEP
MOISTURE WILL LIKELY RESULT IN AREAS OF HEAVY RAIN...AND THE
POTENTIAL FOR ISOLATED FLASH FLOODING. THE AREA THAT APPEARS FAVORED
FOR THE HEAVIEST RAIN AND GREATER FLASH FLOOD LIKELIHOOD WOULD BE
THE SOUTHWESTERN PORTIONS OF THE AREA...NAMELY LUNA...HIDALGO...AND
GRANT COUNTIES. RAINFALL AMOUNTS WILL GENERALLY BE IN THE .10 TO .50
INCH RANGE...BUT MAY EXCEED 2 INCHES OVER VERY ISOLATED LOCATIONS
RESULTING IN FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HIGH PRESSURE IS FORECAST TO SAG SOUTH OVER WEST TEXAS AND AND
EASTERN NEW MEXICO BEGINNING MONDAY. THIS SHOULD SHOVE THE DEEPER
MOISTURE WEST INTO WESTERN NEW MEXICO AND EASTERN ARIZONA. THUS
EXPECT SOME REDUCTION IN STORMS EAST OF THE RIO GRAND TUESDAY
ONWARD...WITH HIGHER CHANCES FOR STORMS...AND WIDER COVERAGE
CONTINUING WEST OF THE RIO GRANDE FOR THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
BIRD
In the hours before
Special weather statement, Jul 24, 1:09 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
209 PM MDT SUN JUL 24 2011
NMZ022-242100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
209 PM MDT SUN JUL 24 2011
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN GRANT COUNTY THROUGH
300 PM MDT...
AT 202 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES WEST OF BUCKHORN...MOVING WEST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MULE CREEK...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
MACBLAIN
Flash Flood, Grant
- When
- July 24, 1:45 PM MST to 3:45 PM MST
- Where
- Grant County, 2.49 mi NW of Silver City to 2.31 mi NW of Silver City
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.798, -108.297
Flooding occurred along Cottage San Road just north of Silver City. A rainfall total of 2.67 inches was reported 4.4 miles north of Silver City.
Flash Flood, Grant
- When
- July 24, 5:30 PM MST to 6:55 PM MST
- Where
- Grant County, 0.68 mi ENE of Arenas Vly to 1.09 mi NNE of Central
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.782, -108.169
Water was crossing Racetrack Road and Fellner Street in Santa Clara. The water was coming out of Twin Sisters and Cameron Creeks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331567, 331570.